Q. I was prescribed statins approximately 30 years ago to lower my cholesterol. l had to change statins numerous times over the years because of itching, forgetfulness or other side effects. Approximately 10 years ago, I noticed symptoms of muscle weakness, although previously I was very fit.
In 2016, after electrical tests and a biopsy, I was diagnosed with inclusion body myositis and myasthenia gravis. All the doctor will say is that neither of these rare conditions is connected to statins. I stopped taking them three years ago, but by then the damage was already done.
I can no longer walk unaided; I cannot grip anything, and I deteriorate weekly. Surely there must be someone out there who will ask the right questions about the statin connection before more people have to suffer like I am.
A. A new study published in JAMA Internal Medicine (online, July 30, 2018) confirms that statin exposure is indeed associated with an autoimmune condition called inflammatory myositis. Although this condition is considered rare, it is irreversible even after the person stops taking a statin-type cholesterol-lowering drug. The affected person experiences progressive weakness and has to take immune-suppressing drugs.
We have heard from many other readers who have developed some form of myositis after taking a statin. We hope that the new study will alert physicians to this devastating complication.
Q. I need to have a prostate biopsy in a few weeks. I take low-dose aspirin daily on the recommendation of my internist. Will I need to stop the aspirin before the biopsy?
A. You absolutely should check with the urologist at least a week before your biopsy. One study suggested that men need not stop low-dose aspirin prior to biopsy (International Brazilian Journal of Urology, November-December 2015). A review of all available well-controlled studies of patients having non-cardiac surgery found that stopping aspirin made little or no difference in serious bleeding (Cochrane Database of Systematic Reviews, July 18, 2018). That said, patients undergoing surgical procedures always should check with the surgeon at least a week or two beforehand.
Q. I never used to have indigestion or heartburn. However, if I take zolpidem (Ambien) for more than a few days in a row, I get very bad indigestion.
Now I have to decide whether I want to be tired or have an upset stomach. If I go a few days and don’t take it, my digestion is fine. Is there anything that will help me sleep without upsetting my stomach?
A. The official prescribing information for zolpidem lists dyspepsia (aka heartburn or indigestion) as a frequent side effect. We suspect that most people are not warned about this adverse reaction, though.
Zolpidem is intended for the short-term treatment of insomnia. People who take it regularly run the risk of dependence and additional side effects such as next-day impairment (JAMA Internal Medicine, online, July 16, 2018).
You may want to try some nondrug approaches, such as melatonin, magnesium, acupressure or tart cherry juice. Our online resource, the eGuide to Getting a Good Night’s Sleep, is available at www.PeoplesPharmacy.com. It provides details on these and other strategies to overcome insomnia.
(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.)